In the kingdom of “tortelli” (ravioli-like pasta) plant poisoning is still a threat. A case report of near-fatal poisoning from Digitalis Purpurea accidentally confused with Borago Officinalis.

In the kingdom of “tortelli” (ravioli-like pasta) plant poisoning is still a threat. A case report of near-fatal poisoning from Digitalis Purpurea accidentally confused with Borago Officinalis.

Authors

  • Laura Bonfanti University Hospital of Parma, Italy
  • Giuseppe Lippi University of Verona
  • Irene Ciullo Postgraduate Emergency Medicine School, University of Parma
  • Fiorenza Robuschi University Hospital of Parma
  • Rosalia Aloe University Hospital of Parma
  • Sara Tarasconi University Hospital of Parma
  • Riccardo Vassallo University Hospital of Parma
  • Gianfranco Cervellin University Hospital of Parma, Italy

Keywords:

poisoning, toxicity, digoxin, cardiac glycosides, Digitalis Purpurea, Borago Officinalis

Abstract

A 58 years healthy old woman was admitted to the Emergency Department (ED) with cardiac arrest due to ventricular fibrillation (VF). Appropriate cardiopulmonary resuscitation (CPR), multiple DC shocks and oro-tracheal intubation (OTI) were effective to induce recovery of spontaneous circulation (ROSC). After ROSC was achieved, the electrocardiogram (ECG) showed an idio-ventricular rhythm with atrioventricular dissociation. A transcutaneous pacing was hence applied and the patient was administered with isoproterenol. Simultaneously, her husband was evaluated in the ED for gastrointestinal symptoms occurred after assumption of home-made “tortelli” (ravioli-like pasta) stuffed with cheese and leaves of a plant which they supposed to be borage two days before admission. Borage, during the non-flowering seasons, can be easily confused with foxglove (Digitalis spp.), and this was the main clue to suspect poisoning. Both patients were given DigiFab®, a sheep antibody fragment with high affinity for digoxin. The woman was then admitted in intensive care unit (ICU), where a rapid clinical  improvement occurred, thus allowing discharge in a few days. The husband was instead discharged from the ED after clinical observation and ECG monitoring. In both cases, a significant plasma concentration of digoxin could be measured.

Author Biographies

Laura Bonfanti, University Hospital of Parma, Italy

Emergency Department

Giuseppe Lippi, University of Verona

Clinical Chemistry

Irene Ciullo, Postgraduate Emergency Medicine School, University of Parma

Emergency Medicine

Fiorenza Robuschi, University Hospital of Parma

Emergency Medicine

Rosalia Aloe, University Hospital of Parma

Clinical Chemistry

Sara Tarasconi, University Hospital of Parma

Emergency Medicine

Riccardo Vassallo, University Hospital of Parma

Emergency Medicine

Gianfranco Cervellin, University Hospital of Parma, Italy

Emergency Department

Downloads

Published

16-01-2017

Issue

Section

Case report - Emergency medicine update

How to Cite

1.
In the kingdom of “tortelli” (ravioli-like pasta) plant poisoning is still a threat. A case report of near-fatal poisoning from Digitalis Purpurea accidentally confused with Borago Officinalis. Acta Biomed [Internet]. 2017 Jan. 16 [cited 2024 Jun. 19];87(3):353-7. Available from: https://www.mattioli1885journals.com/index.php/actabiomedica/article/view/5575

Most read articles by the same author(s)

1 2 3 4 5 6 > >>